Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 31, 2008, 7:43 AM CST for San Jacinto County, Walker County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2008, 7:43 AM CST (13:43 UTC)
- Expired
- Jan 31, 2008, 8:30 AM CST
- In force
- 47 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties San Jacinto County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 127 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 31, 5:51 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 570 m²/s²
- 0-3 km storm-relative helicity
- 707 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KHGX 311343
SVRHGX
TXC407-471-311430-
/O.NEW.KHGX.SV.W.0002.080131T1343Z-080131T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
743 AM CST THU JAN 31 2008
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAN JACINTO COUNTY IN SOUTHEAST TEXAS
WALKER COUNTY IN SOUTHEAST TEXAS
* UNTIL 830 AM CST
* AT 742 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM
WAS LOCATED 5 MILES EAST OF NEW WAVERLY...MOVING NORTHEAST AT 45
MPH.
* LOCATIONS IMPACTED INCLUDE...
WESTERN SAN JACINTO COUNTY...
CENTRAL SAN JACINTO COUNTY...
THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHEAST TEXAS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3063 9522 3055 9526 3051 9548 3052 9549
3051 9551 3057 9561 3065 9539 3067 9529
TIME...MOT...LOC 1343Z 245DEG 51KT 3056 9538
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 3:58 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jan 31, 3:58 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 AM CST THU JAN 31 2008
.DISCUSSION...
COMPOSITE RADAR AND KFWS DEPICTING A BETTER ORGANIZED LINE OF
SHOWERS WITH EMBEDDED STORMS (PER INCREASED LIGHTNING) JUST
PASSING THROUGH A KILLEEN TO WACO TO JUST SOUTHEAST OF DALLAS
METROPLEX LINE AT TOP OF 09Z HOUR. LINEAR SOUTHEASTERN PROGRESSION
OF LINE AT AROUND 40 KNOTS HAS THIS PREFRONTAL WAVE REACHING OUR
NORTHERN CWA BY 10Z...INTO CENTRAL ZONES BY 12Z. SFC ANALYSIS OF
DEW POINTS AND VEERING WIND FIELD HAS MAIN COLD FRONT LOCATED
ALONG A MIDLAND TO SYNDER TO NEAR CHILDRESS LINE...OR THROUGH THE
PANHANDLE...AT 09Z. SIGNIFICANTLY DRIER AIR MASS FILTERING INTO
THE PANHANDLE WITH CURRENT DEW POINTS NEAR ZERO...THE 60
ISODROSOTHERM BEING PULLED FURTHER ONSHORE WITHIN STRENGTHENING LL
JET. SCATTERED CONVECTION BEGINNING TO FIRE UP SOUTHWEST OF THIS
PRE-FRONTAL TROF...THROUGH OUR WESTERN COUNTIES...AN EARLY SIGN
THAT THIS MAY BE AN ACTIVE MORNING. SPC HAS PLACED OUR
SOUTHEASTERN CWA IN A SLIGHT RISK. OF COURSE...TIMING THE MAJOR
FACTOR UPON WHETHER WE WILL REACH SEVERE CRITERIA. MAIN THREATS UP
NORTH WILL BE DAMAGING WINDS AND LARGE HAIL...WITH THE POTENTIAL
FOR MORE SOUTHEASTERN (TO NEAR COASTAL) ZONE ISOLATED TORNADOES
LATER THIS MORNING AS THE BULK OF THE UPPER TROUGHS ENERGY SWINGS
ON THROUGH INTO THE GALVESTON BAY REGION BY 18Z.
12Z MODEL SOUNDINGS SHOWING A NICE LL JET OVER THE NORTHERN
COUNTIES...A NEAR 9K WET BULB HEIGHT...AND K-INDICES AND TOTAL
TOTALS IN THE NEAR NUMEROUS COVERAGE RANGE FOR STRONG EARLY TO MID
MORNING STORMS. THUS...DAMAGING WINDS AND LARGE HAIL NOT OUT OF
QUESTION IF ELEVATED CONVECTION MAKES IT TO SURFACE. NICELY CURVED
HODOGRAPHS IN THE 12-15Z PERIOD SUGGESTING STRONG LOWER 5K FT
SHEAR. VERY IMPRESSIVE 09-12Z NAM40 HELICITIES IN THE 600-900
M2/S2 RANGE OVER HARRIS COUNTY...500-800 M2/S2 NEAR COAST. A
DEFINITE SIGNAL OF ROTATING UPDRAFTS AND ISOLATED TORNADOES ACROSS
THE FIRST AND SECOND TIER EASTERN COASTAL COUNTIES. ALL THREATS
WILL BE COMMUNICATED IN THIS MORNINGS SATHWOHGX.
THIS FAST PROGRESSION OF THE MAIN BOUNDARY WILL HAVE IT WELL OFF
THE COAST PAST 18Z WITH AMPED UP NORTHWESTERLIES PROMPTING A CWA-
WIDE WIND ADVISORY THROUGH 8 PM TONIGHT. RAPIDLY DROPPING RHS
WITH THESE STRONG BACKING NW WINDS WILL EXACERBATE FIRE WX
CONDITIONS (SEE FIRE WX BELOW).
THE EXTENDED SHOWS A WARMING TREND THROUGH THE WEEKEND WITH
MAXIMUM TEMPERATURES FORECAST TO REACH INTO THE MIDDLE 70S MONDAY.
INCREASED CHANCE FOR SHOWERS ON SUNDAY MAINLY FROM NEAR COASTAL
SOUTHWESTERLY DISTURBANCES RIDING ON THROUGH...BETTER POSITIONED 250
MB JET PARALLELING THE COAST. RAIN CHANCES STAY UP INTO TUESDAY
AHEAD OF THE NEXT FRONT EXPECTED TO TRAVEL ACROSS SE TX ON
TUESDAY. A REINFORCING HIGH WEDNESDAY WILL PICK UP
NORTHERLIES...SIGNIFICANTLY TIGHTENING THE COASTAL AND OFFSHORE
SURFACE PRESSURE GRADIENT EARLY WEDNESDAY. 31
&&
.MARINE...
COLD FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS (SOME STRONG TO
SEVERE) WILL BE MOVING OFF THE COAST BETWEEN 8-11AM THIS MORNING AND
SHOULD BE WELL OFFSHORE BY NOON. WNW WINDS WILL INCREASE WELL INTO
ADVISORY LEVELS WITH GUSTS ABOVE GALE FORCE A GOOD BET. ALTHOUGH
WATER LEVELS ARE CURRENTLY RUNNING ABOUT 1 FOOT ABOVE NORMAL...ONCE
THE STRONG NORTHWEST WINDS KICK IN WATER LEVELS WILL FALL BELOW
NORMAL BY LATE AFTERNOON. MARINERS SHOULD BE AWARE OF THE POTENTIAL
FOR POSSIBLE GROUNDINGS IN THE SHALLOWER PARTS OF THE BAYS LATE
TODAY AND TONIGHT. WIND SPEEDS WILL SLOWLY DIMINISH AFTER MIDNIGHT
AS HIGH PRES MOVES INTO THE REGION. AS THE HIGH MOVES OFF TO THE
EAST FRIDAY AFTERNOON ONSHORE WINDS WILL RESUME AND PERSIST INTO
EARLY NEXT WEEK. SLIGHT INCREASE IN SPEEDS/SEAS EXPECTED LATER IN
THE WEEKEND AS GRADIENT TIGHTENS. NEXT FRONT STILL LOOKS ON TRACK
FOR TUES. 47
&&
.AVIATION...
LINE OF SHRA ASSOCIATED WITH COLD FRONT IS CURRENTLY DEVELOPING
ACROSS N CNTL TX. EXPECT IT TO INTENSIFY (WITH TSTMS DEVELOPING) AS
IT NEARS SE TX WITH SOME STORMS POSSIBLY GOING SEVERE. HAIL/WINDS
PRIMARY THREAT...THOUGH ISOLATED TORNADOES POSSIBLE SRN HALF OF SE
TX. THIS LINE SHOULD BE FAST MOVING AND IS CURRENTLY MOVING A BIT
FASTER THAN MODELS ARE SUGGESTING. IF IT KEEPS UP AT ITS CURRENT
SPEED IT SHOULD BE NEAR CLL AROUND 11Z...METRO AIRPORTS 13Z...COAST
14-15Z. WILL BE WATCHING RADAR TRENDS FOR THE NEXT COUPLE HOURS AND
UPDATE TAFS ACCORDINGLY IF ITS CURRENT SPEED HOLDS. SKIES SHOULD
CLEAR BEHIND THE FRONT BUT WILL THEN NEED TO DEAL WITH STRONG NW
WINDS IN ITS WAKE. ANTICIPATE 20-30KT SUSTAINED IN THE AFTN WITH
HIGHER GUSTS. SPEEDS SHOULD DIMINISH INLAND THIS EVENING...BUT
REMAIN UP AT THE COAST FOR A MUCH OF THE NIGHT. 47
&&
.FIRE WEATHER...
FRONT AND ASSOCIATED PRECIP SHOULD BE WELL OFF THE COAST BY NOON.
RHS WILL FALL INTO THE 25-35 PERCENT RANGE BY LATE AFTERNOON...NOT
ENOUGH FOR A RED FLAG WARNING. NW WINDS BEHIND THE FRONT WILL
INCREASE TO 20-30MPH WITH HIGHER GUSTS. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 58 34 63 45 71 / 80 0 0 0 10
HOUSTON (IAH) 64 37 62 45 70 / 100 0 0 0 10
GALVESTON (GLS) 65 44 59 53 65 / 100 0 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
WALKER...WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA
BAY.
SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 4 AM CST FRIDAY
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM CST THIS MORNING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM CST FRIDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...31/47Hazardous weather outlook, Jan 31, 5:25 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 525 AM CST THU JAN 31 2008 TXZ163-164-176>179-195>200-210>214-226-227-235>238-011130- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 525 AM CST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT...CORRECTED SPEED WORDING A SOLID LINE OF SHOWERS...WITH NUMEROUS EMBEDDED THUNDERSTORMS... WILL PASS ACROSS OUR REGION DURING THE MORNING HOURS. UNSEASONABLY LOW FREEZING LEVELS FAVOR THE DEVELOPMENT OF LARGE HAIL...GENERALLY ACROSS MORE INTERIOR COUNTIES NORTH OF INTERSTATE 10...AS THE MAIN COLD FRONTAL BOUNDARY CATCHES UP WITH THE PRE FRONTAL TROUGH BETWEEN 5 AND 7 AM. INCREASING SOUTHERN COUNTY MOISTURE LEVELS...SURGING DOWNSTREAM OF THIS LINE...WILL AID IN THE OVERALL LOWER LEVEL INSTABILITY. THE SPEED OF THE LINE AT BETWEEN 20 TO 30 MPH...COMBINED WITH THE HIGH SPEED AND DIRECTIONAL SHEAR...FAVORS ROTATING UPDRAFTS AND THE POTENTIAL FOR ISOLATED TORNADOES AS THIS LINE NEARS THE FIRST AND SECOND TIER COASTAL COUNTIES BETWEEN 7 AND 10 AM. THIS FAST MOVING FRONT IS PROJECTED TO EXIT THE NEAR SHORE WATERS SHORTLY AFTER NOON. THE TIGHTENED PRESSURE GRADIENT...AND MUCH DRIER AIR MASS...BEHIND THIS COLD FRONT WILL TRANSLATE TO STRONG NORTHWEST WINDS DURING THE AFTERNOON HOURS ACROSS MUCH OF SOUTHEAST TEXAS. THUS...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM THROUGH 8 PM TONIGHT. DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGERS SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS MORNING.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:43 AM CST | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 16 hr |
| Jan 31, 6:50 AM CST | Severe Thunderstorm Warning | HGX | Walker | 25 min |
| Jan 31, 8:32 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, San Jacinto | 28 min |
| Jan 31, 8:54 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 51 min |
| Jan 31, 9:40 AM CST | Special Marine Warning | HGX | 95 min | |
| Jan 31, 9:48 AM CST | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 27 min |
| Jan 31, 11:11 AM CST | Special Marine Warning | HGX | 94 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.